Tornadoes · United States · Ohio · 2014
EF0 tornado, Poe, Ohio, May 12, 2014
This EF0 tornado ran 0.2 miles across Medina County on May 12, 2014, touching down at 8:15 PM EDT and reaching 40 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 12, 2014
- Touchdown
- 8:15 PM EDT (00:15 UTC)
- Lifted
- 8:17 PM EDT (00:17 UTC)
- On the ground
- 2 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Medina County
- Touchdown point
- 41.086, -81.864
- Lift-off point
- 41.086, -81.860
- Record number
- 1405121815-01
The damage survey
4 damage points were recorded along this path by NWS CLE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the evening of May 12th a warm front tracking north over Lake Erie, reversed itself and moved back inland over northern Ohio. An organized convective complex with embedded supercells developed over north-central Ohio. Two confirmed tornadoes, one in Medina and the other in Lorain Counties, developed within this supercells. The slow movement of the storms combined with intense rainfall rates produced destructive flash floods across dozens of communities.
An EF0 tornado touched down in Montville Township about three and half miles southeast of the city of Medina near the intersection of State Route 3 and Autumn Run Drive. The tornado travel east for about two tenths of mile and caused minor roof damage to a business and a few homes along Autumn Run Road. Most of the damage was from lost roofing or fascia. No injuries occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS CLE issued a tornado warning for this county at 00:00 UTC, 15 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 00:45 UTC | Tornado Warning | CLE |
| 00:15 UTC | 06:15 UTC | Flood Warning | CLE |
| 00:31 UTC | 01:15 UTC | Severe Thunderstorm Warning | CLE |
| 00:41 UTC | 01:30 UTC | Tornado Warning | CLE |
| 00:43 UTC | 08:00 UTC | Flash Flood Warning | CLE |
| 00:57 UTC | 01:45 UTC | Tornado Warning | CLE |
| 01:14 UTC | 01:45 UTC | Tornado Warning | CLE |
| 01:33 UTC | 02:09 UTC | Severe Thunderstorm Warning | CLE |
| 01:45 UTC | 02:30 UTC | Severe Thunderstorm Warning | CLE |
| 07:55 UTC | 15:37 UTC | Flood Warning | CLE |
| 08:13 UTC | 01:32 UTC | Flash Flood Watch | CLE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at May 12, 8:01 PM EDT, 14 minutes earlier.
Area forecast discussion, May 12, 8:01 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 801 PM EDT MON MAY 12 2014 .SYNOPSIS... A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY THROUGH FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... THE MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCT EVE TSRA. DURING THE NIGHT A PUNCH OF SOMEWHAT DRIER AIR WILL PUSH IN FROM THE SOUTH AND SHOULD SHIFT THE THREAT OF CONVECTION INTO MAINLY LERI AND THE LAKESHORE COUNTIES. SOME OF THE STORMS MAY BE STRONG TO LOCALLY SEVERE...ESPECIALLY IN THE NORTH WHERE THE SHEAR WILL BE A LITTLE BETTER. TEMPS WILL REMAIN SEASONALLY WARM WITH LOWS IN THE LOW TO MID 60S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN LOCALLY SEVERE. SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE. THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO. TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY BY THE WIDESPREAD CLOUD COVER THU. && .LONG TERM /FRIDAY THROUGH MONDAY/... SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE TEMPERATURE FORECAST. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SHOWERS AND TSTSMS THROUGH THE EVENING AND MORE SHOWERS AND TSTMS TUESDAY. .OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM TUESDAY NIGHT THROUGH FRIDAY. && .MARINE... A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED. THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND PROMPT SPECIAL MARINE WARNINGS. HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/JAMISON SHORT TERM...ADAMS LONG TERM...KIELTYKA AVIATION...KIELTYKA/TK MARINE...KIELTYKA
Hazardous weather outlook, May 12, 9:12 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 912 AM EDT MON MAY 12 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 912 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. LEZ061-142>149-162>169-131315- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 912 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE.
In the hours before
Local storm report, May 12, 5:23 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL VERMILION 41.41N 82.32W
05/12/2014 E0.75 INCH LORAIN OH TRAINED SPOTTER
&&
KINGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 00:00Z
0.3 hours before the tornado, 166 km from the path. May 13, 2014.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 1075 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.6 K/km
Pittsburgh, PA (KAGC), 12:00Z
11.7 hours after it, 166 km from the path. May 13, 2014.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Wooster (BJJ), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:56 UTC | 75 | 69 | 130° 9 kt | 1017.3 | ||
| 23:56 UTC | 73 | 68 | 150° 8 kt | 1016.6 | ||
| 00:56 UTC | 73 | 68 | 170° 7 kt | 1016.9 | ||
| 01:56 UTC | 72 | 68 | 3 kt | 1018.3 | ||
| 02:13 UTC | 66 | 61 | 60° 20 kt | 27 | 1019.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 36 km away, was scanning. The volume nearest the touchdown began at 00:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:45 UTC | TORNADO | 2 Se Elyria | Lorain, OH | AN EF1 OCCURRED IN EATON TOWNSHIP. ESTIMATED WIND SPEED 86 MPH. MAX PATH WIDTH 100 YARDS WIDE. PATH LENGTH 1.02 MILES. DAMAGE CONSISTED MAINLY OF DOWNED TREES AND SEVERAL BUILDINGS LOST SECTIONS OF ROOFING. |
| 00:15 UTC | TORNADO | 3 S Medina | Medina, OH | NWS STORM SURVEY INDICATED A SMALL EF0 TORNADO TRACK 3.5 MILES SOUTH OF THE CITY OF MEDINA IN MONTVILLE TOWNSHIP IN MEDINA COUNTY OHIO. MAX WINDS OF 80 MPH WITH MINOR DAMAGE TO A BUSINESS AND A FEW HOMES. |
| 00:18 UTC | HAIL 1.25 | 3 Se Medina | Medina, OH | |
| 00:27 UTC | HAIL 1 | 3 Ese Medina | Medina, OH | |
| 00:40 UTC | HAIL 1 | Penfield | Lorain, OH | |
| 00:45 UTC | HAIL 1 | Brunswick | Medina, OH | |
| 00:45 UTC | HAIL 1 | Lagrange | Lorain, OH | |
| 02:00 UTC | HAIL 1 | Akron | Summit, OH | |
| 02:18 UTC | FLASH FLOOD | Cuyahoga Falls | Summit, OH | ROUTE 8 SHUT DOWN DUE TO FLOODING. PEOPLE TRAPPED IN CARS. |
| 02:38 UTC | FLASH FLOOD | Brecksville | Cuyahoga, OH | MULTIPLE CREEKS OUT OF BANKS AND SEVERAL ROADS FLOODED. |
| 02:38 UTC | FLASH FLOOD | Cuyahoga Falls | Summit, OH | SEVERAL REPORTS OF STREETS FLOODED AND CARS STRANDED IN CUYAHOGA FALLS. |
| 02:38 UTC | FLASH FLOOD | North Royalton | Cuyahoga, OH | SEVERAL REPORTS OF STREETS FLOODED IN THE CITY |
| 02:38 UTC | FLASH FLOOD | Olmsted Falls | Cuyahoga, OH | SEVERAL ROADS ARE FLODDED AND REPORTS OF CARS FLOATING IN DITCHES. |
| 02:38 UTC | FLASH FLOOD | Strongsville | Cuyahoga, OH | SEVERAL REPORTS OF STREETS FLOODED IN STRONGSVILLE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of May 12, 2014
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 12 | 7:45 PM EDT | EF0 | Lorain, OH | 1.1 | 100 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.